The oral contraceptive pill is the birth control method of choice worldwide with more than 100 million women currently taking or have taken this form of birth control at some stage in their lives. So what is the big deal? Isn’t it just the norm? Like many other young girls, at the age of 16, my mum got me on the oral contraceptive pill, without really understanding the detrimental effects it would have on my health.
At the age of 21, I decided I would take a break from the pill. In the year break that I had from the pill, my skin went crazy, I developed an adult form of cystic like acne. How could that happen, it’s not like I ever went on the pill because of acne? I didn’t even really get too many breakouts as a teenager. After a year of trying a number of topical treatments, I just couldn’t seem to budge it. I ended up going back on the pill and it took a while but my skin eventually cleared. From here on in, I stayed on the pill for another 6 years.
After years of staying on the pill, I never thought anything of it, until at the age of 27 I had a health scare, a bad pap smear. I had already been learning how the pill works and how it can negatively affect your health through my studies, but it wasn’t until I had this health scare, that really kicked me into action by making the decision that it was time I came off the pill.
Studies show that the longer you are on the pill, there is an increased risk of detrimental effects on your health. While anything over 10 years of use puts you at a whopping 50% higher risk of developing hormonal related cancers including cervical, breast and ovarian. I was not going to risk this developing into cervical cancer so I decided it was time to discontinued use. 12 months later, my smear results were all clear. Just a few more years on the pill could have been all it took for it to develop into something more serious.
After coming off the pill, my menstruation cycle was quite irregular, where my cycles could be as long as 70 days. A healthy cycle is anywhere between 26-32 days. After 2 long whole years from ceasing the use of the pill, I finally got my period back within a normal range. As the pill stops you from ovulating, it gives you a fake period. As I was fairly young when I started taking the pill, I had never really experienced regular menstruation. I guess I never really had a real period. I had not even given my body time to regulate itself naturally.
Over the last few years, I have also had some gut health issues that I have been working through, in which I believe the long term use of the pill has contributed to this. The pill destroys beneficial bacteria in the intestines, decreases the production of digestive enzymes in the gut making you more susceptible to pathogenic infections- bacterial infections, yeast overgrowth and sibo.
All up I had stayed on the pill from the age of 16-28 with only one year break. That is a really long time, its no wonder I ended up with some of the associated health issues.
Other areas of your health that may be negatively affected by taking the contraceptive pill include:
The development of nutritional deficiencies- most common are B vitamins, Magnesium, Vitamin C, Vitamin E, Selenium and Zinc.
When vitamin and mineral stores are depleted, we then see the development of the following negative side effects associated with the use of the pill:
- A longer time to conceive and in some cases infertility.
(It’s important that we allow a minimum of 6 months between the time ceasing the use of the pill and trying to conceive, to prepare the body and allow these important nutrients stores to be replenished).
- Increased chance of miscarriage
- Mood swings, anxiety, depression
- Headaches and migraines
- Lowered libido
- Blood clots and the development of varicose veins
- Digestive issues
- Hormonal imbalances- thyroid, sex hormones
- Increased systemic inflammation
- High blood pressure
- So what is the alternative?
If you are on the pill for contraceptive reasons I strongly suggest that you look into other forms of birth control ideally ones that do not disrupt the natural hormone cycle. You can drop me a message to know more or talk to your health care professional about your options.
If you are on the pill for other reasons other than contraception such as acne, menstrual cramping/painful periods etc, let’s get to the root cause of what is causing these symptoms and address them accordingly without the use of a band aid effect.
The pill may help in reducing your symptoms but wouldn’t you rather treat the cause and avoid the detrimental effects that come with the use of the pill? I think I know what I would rather do!
I hope you have enjoyed this post and I have educated you in some way or another.
If you like this post, please leave a comment, like or share on social media and be sure to download my FREE 3-page PDF ‘Tips To Rebalance Hormones After Coming Off The Contraceptive Pill’
Here’s to good health and happiness